Colorado, 2015

Flash Flooding and Debris Flow in Colorado, May 19, 2015

May 19, 2015 · NWS PUB · 3 events in 3 counties and zones

Strong storms produced heavy rain and flooded roadways in western El Paso and Pueblo Counties. In addition persistent rain caused debris flows across several roads in northeast Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong storms produced heavy rain and flooded roadways in western El Paso and Pueblo Counties. In addition persistent rain caused debris flows across several roads in northeast Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 10:36 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, May 18, 10:36 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1136 PM MDT MON MAY 18 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 357 PM MDT MON MAY 18 2015

...BIG STORM SYSTEM REMAINS ON TRACK TO MOVE ACROSS SOUTHERN
COLORADO TONIGHT AND TUESDAY...

MODELS CONSISTENT ON BRINGING A HEAVY DOSE OF PRECIPITATION ACROSS
MUCH OF SOUTHERN COLORADO TONIGHT INTO TUESDAY.  SATELLITE PICTURES
SHOW AN INTENSE LOW PRESSURE AREA OVER CENTRAL CALIFORNIA AND NEVADA
SPEWING A LARGE AMOUNT OF MOISTURE AND LIFT NORTHWARD ACROSS EASTERN
NEVADA...UTAH AND NOW INTO WESTERN COLORADO.  ALL OF THIS MOISTURE
AND LIFT IS HEADED OUR WAY...AND WILL MOVE FULL FORCE INTO SOUTHERN
AND EASTERN COLORADO TONIGHT.  RADAR IMAGERY HAS ALREADY BEGUN TO
LIGHT UP ACROSS THE WESTERN MOUNTAINS AND VALLEYS.  TONIGHT...THE
ENERGY FROM THIS SYSTEM WILL HIT THE PLAINS...AND HIT HARD IN SOME
CASES.

PRECIPITATION WILL FALL MAINLY AS SNOW ABOVE 10000 FEET IN THE
MOUNTAINS WHERE WINTER STORM WARNINGS AND ADVISORIES REMAIN IN
EFFECT TONIGHT THROUGH THE FIRST HALF OF TUESDAY.  OVER A FOOT OF
SNOW WILL BE POSSIBLE IN THE CENTRAL AND EASTERN MOUNTAINS ABOVE
10000 FEET...WITH 4 TO 8 INCHES POSSIBLE IN THE SOUTHWEST MOUNTAINS.
1 TO 4 INCHES OF SNOW COULD FALL IN THE MOUNTAINS BETWEEN 8000
AND 10000 FEET...WITH MAINLY JUST RAIN BELOW THAT.

OVER THE LOWER ELEVATIONS...THE STORY WILL BE MODERATE TO HEAVY
SHOWERS AND EMBEDDED THUNDERSTORMS...PRODUCING BURN SCAR...URBAN AND
SMALL STREAM FLOOD CONCERNS.  ALL OF THE LOWER ELEVATIONS WILL BE
SUSCEPTIBLE...BUT THE PRIMARY AREA OF CONCERN WILL BE ACROSS EL PASO
AND TELLER COUNTIES WHERE A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT AND TUESDAY.  THIS AREA WILL BE A PRIME TARGET FOR RUNOFF
ISSUES TONIGHT GIVEN THE BURN SCAR AND URBAN RUNOFF CONCERNS ALONG
WITH DRAINAGE INFRASTRUCTURE DAMAGE FROM RECENT HEAVY RAINS.

LOCAL FLOODING PROBLEMS WILL ALSO POSSIBLE ELSEWHERE ACROSS SOUTHERN
COLORADO TONIGHT INTO TUESDAY. CURRENTLY MODEL QUANTITATIVE
PRECIPITATION FORECASTS FOR TONIGHT THROUGH TUESDAY SUGGEST ANYWHERE
FROM 0.50 TO 1.00 INCHES OF WATER COULD FALL OVER THE SOUTHWEST
MOUNTAINS AND SAN LUIS VALLEY...WITH GENERALLY 1 TO 1.50 INCHES
ELSEWHERE...AND LOCALLY UP TO 2.00 INCHES ACROSS PARTS OF EL PASO
AND TELLER COUNTIES.  SO...A GOOD SOAKING PRECIPITATION FOR MOST
AREAS.

ANOTHER BIG CONCERN IS THE POTENTIAL FOR SEVERE WEATHER OVER THE
NEXT 24 HOURS.  WIND SHEAR VALUES WILL BE ESCALATING OVER SOUTHERN
COLORADO TONIGHT INTO TUESDAY.  TONIGHT...ANY STORM CELL ROTATION
THAT DEVELOPS WILL LIKELY STAY ELEVATED.  HOWEVER...TOMORROW...
MODELS ARE INDICATING THERE MAY BE ENOUGH INSTABILITY TO GET THINGS
GOING AT GROUND LEVEL.  MODEL COMPUTED CAPES ARE FORECAST TO BE
OVER 2000 J/KG OVER PARTS OF LAS ANIMAS...OTERO AND BACA COUNTIES
TOMORROW FROM MID MORNING THROUGH THE AFTERNOON...WITH COMPUTED LIS
DOWN TO -6 TO -8 IN THE SAME AREA.  THIS WILL ALSO BE THE AREA OF
THE POSSIBLE WARM FRONTAL BOUNDARY AND/TRIPLE POINT EVOLUTION. TO
TOP IT ALL OFF...0-6KM BULK WIND SHEAR VALUES WILL BE AROUND 65-70
KNOTS.  IT WILL ALL DEPEND ON WHETHER OR NOT WE CAN REALIZE THE
INSTABILITY.  IF WE DO...THEN WE COULD BE LOOKING AT ALL SEVERE
WEATHER THREATS INCLUDING TORNADOES.  STAY TUNED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 357 PM MDT MON MAY 18 2015

TUESDAY NIGHT-THURSDAY...MODERATE WESTERLY FLOW ALOFT PROGGED ACROSS
THE AREA TUESDAY NIGHT AS UPPER LOW/TROUGH CONTINUES TO LIFT OUT
ACROSS EASTERN COLORADO AND INTO THE NORTHERN HIGH PLAINS. DRIER AIR
WITHIN THE FLOW ALOFT WORKS ACROSS THE AREA TUESDAY NIGHT WITH THE
THREAT OF MODERATE TO HEAVY RAINFALL AND SEVERE WEATHER EXITING
THE STATE THROUGH THE LATE AFTERNOON AND EVENING. HOWEVER...MOIST
LOW LEVEL UPSLOPE FLOW WILL KEEP THE CHANCE OF SHOWERS/LIGHT RAIN
IN PLACE ACROSS EASTERN COLORADO THROUGH THE OVERNIGHT HOURS.
MODEL SOUNDINGS ALSO INDICATING SATURATED LOWER ATMOSPHERE ACROSS
THE EASTERN PLAINS THROUGH THE OVERNIGHT HOURS AND HAVE ADDED THE
MENTION OF FOG INTO WEDNESDAY MORNING...MAINLY ALONG AND WEST OF
THE I-25 CORRIDOR. WESTERLY FLOW MODERATES THROUGH THE DAY
WEDNESDAY AND BECOMES MORE SOUTHERLY THROUGH THURSDAY...AS A
TRANSITORY UPPER RIDGE MOVES ACROSS THE STATE HEAD OF ANOTHER
UPPER LOW DEVELOPING OFF THE SOUTHERN CALIFORNIA COAST. AT THE
SFC...MOIST LOW LEVEL UPSLOPE CONTINUES ACROSS EASTERN COLORADO
WITH HIGH PRESSURE BUILDING ACROSS THE HIGH PLAINS STATES...KEEPING
CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
IN PLACE WEDNESDAY AND THURSDAY...WITH THE BEST COVERAGE OVER AND
NEAR THE HIGHER TERRAIN. TEMPERATURES LOOK TO REMAIN BELOW SEASONAL
AVERAGES THROUGH THE PERIOD.

THURSDAY NIGHT-THROUGH THE MEMORIAL DAY WEEKEND...SOME MODEL
DIFFERENCES CONTINUE THROUGH THIS PERIOD...WITH THE LATEST ECMWF
FURTHER SOUTH AND SLOWER WITH NEXT SYSTEM LIFTING OUT ACROSS THE
DESERT SW AND CENTRAL ROCKIES...WHERE AS THE GFS IS A TAD FURTHER
NORTH LIFTING THE SYSTEM OUT ACROSS SOUTHERN GREAT BASIN AND INTO
THE NORTHERN ROCKIES. THE LATER SOLUTION WOULD LEAD TO A SOMEWHAT
WINDIER AND DRIER FORECAST FRIDAY AND SATURDAY...WITH MUCH OF SOUTH
CENTRAL AND SOUTHEASTERN COLORADO BEING IN THE DRY SLOT. AT ANY
RATE...MODELS CONTINUE TO INDICATE A LEAD SHORT WAVE LIFTING OUT
ACROSS THE AREA THURSDAY NIGHT...BRINGING ANOTHER ROUND OF
WIDESPREAD SHOWERS AND POSSIBLE STORMS INTO FRIDAY MORNING. THE GFS
ENSEMBLE MEAN IS SIMILAR TO THE OPERATIONAL GFS...HOWEVER THERE ARE
A FEW MEMBERS POINTING TO THE FURTHER SOUTH EC SOLUTION...AND WITH
THAT SAID...HAVE STAYED CLOSE TO MODEL CONSENSUS POPS WITH CHANCE
AND SLIGHT CHANCES IN PLACE THROUGH SUNDAY. MODELS DO AGREE ON THE
PASSING SYSTEM SENDING A WEAK COLD FRONT ACROSS EASTERN COLORADO
SUNDAY NIGHT...WITH COOL UPSLOPE FLOW IN PLACE AND CHANCES FOR
AFTERNOON SHOWERS AND STORMS ACROSS THE AREA FOR MEMORIAL DAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1126 PM MDT MON MAY 18 2015

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO
TRACK NORTHWARD ACROSS THE FORECAST AREA OVERNIGHT...AND THROUGH
TUE MID-AFTERNOON. SNOW IS EXPECTED ABOVE 10000 FEET. VFR TO MVFR
CONDITIONS HAVE BEEN FOUND AT MOST LOCATIONS THIS EVENING...BUT
ARE FORECAST TO DROP TO IFR WITH INTERMITTENT LIFR FOR KCOS AND
KPUB...ESSENTIALLY ALONG THE I-25 CORRIDOR. KALS WILL SEE
INTERMITTENT VFR/MVFR CONDITIONS OVER THE NEXT 24 HRS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR COZ081-084-085.

WINTER STORM WARNING UNTIL NOON MDT TUESDAY FOR COZ058-060-063-
073-075-080-082.

WINTER WEATHER ADVISORY UNTIL NOON MDT TUESDAY FOR COZ059-061-
066-068.

&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...MOORE
Hazardous weather outlook, May 18, 5:55 PM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT MON MAY 18 2015

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 PM MDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A STRONG SPRING STORM WILL MOVE ACROSS SOUTHERN COLORADO
TONIGHT...BRINGING A PERIOD OF MODERATE TO HEAVY WET SNOW TO THE
HIGHER ELEVATIONS. SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE
ABOVE 10000 FEET. HAZARDOUS TRAVEL IS EXPECTED AND THE HEAVY...WET
SNOW COULD CAUSE TREE DAMAGE AND POWER OUTAGES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. THE MAIN
THREATS WILL BE LIGHTNING...LOCALLY HEAVY RAIN...WIND GUSTS TO 45
MPH...AND SMALL HAIL.

MODERATE TO HEAVY SHOWERS WILL BECOME WIDESPREAD TONIGHT OVER THE
PLAINS. THIS WILL RESULT IN A THREAT OF LOCAL FLOODING...PARTICULARLY
OVER URBAN AREAS AND BURN SCARS. A FLASH FLOOD WATCH IS IN EFFECT
TONIGHT AND TUESDAY ACROSS EL PASO AND TELLER COUNTIES...WHERE
THIS THREAT IS DEEMED TO BE THE GREATEST. BROADER SCALE AREAL
FLOODING WILL ALSO BE POSSIBLE ALONG SMALL STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN WILL BE POSSIBLE TUESDAY ACROSS THE PLAINS...ESPECIALLY
IN THE MORNING AND EARLY AFTERNOON. IN ADDITION...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY IN THE AFTERNOON AND
EARLY EVENING ALONG THE COLORADO AND NEW MEXICO BORDER. LARGE HAIL
AND DAMAGING WINDS TO 70 MPH WILL BE POSSIBLE. A TORNADO OR TWO
CANNOT BE RULED OUT...ESPECIALLY IF SUFFICIENT INSTABILITY MOVES
INTO THE REGION.

SNOW WILL ALSO FALL IN THE MOUNTAINS ON TUESDAY...GENERALLY
ABOVE 10000 FEET. SEVERAL INCHES WILL BE POSSIBLE MAINLY IN THE
MORNING.

FOR WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE REGION...ESPECIALLY ALONG AND NEAR THE
I-25 CORRIDOR DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING
WILL BE THE PRIMARY THREAT...BUT GUSTY WINDS...LOCALLY HEAVY RAIN
AND SOME HAIL WILL ALSO BE POSSIBLE.

ANOTHER PACIFIC STORM WILL AFFECT THE REGION THURSDAY NIGHT
THROUGH SATURDAY. LOCALLY HEAVY RAIN AND SOME SEVERE THUNDERSTORMS
WILL BE POSSIBLE...ALONG WITH HIGH ELEVATION SNOWS IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE OVER MOST OF SOUTHERN COLORADO TONIGHT.

27/28

The radar

The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 debris flow. Local standard time, as filed.

Debris Flow, Fremont

When
May 19, 3:00 AM MST to 7:00 AM MST
Where
Fremont County, 10.85 mi NNW of Parkdale to 17.16 mi NNE of Canon City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.644, -105.451

Several roads washed out and became debris filled when prolonged rain occurred. Some roads affected were High Park Road near State Highway 9, Shelf Road, Phantom Canyon Road, Oak Creek Road, and Beaver Creek Road.

Flash Flood, Pueblo

When
May 19, 5:20 AM MST to 7:00 AM MST
Where
Pueblo County, 10.91 mi S of Pueblo to 5.45 mi S of Blende
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.105, -104.645

Heavy rain flooded roadways east of Colorado City and around Cedarwood.

Flash Flood, El Paso

When
May 19, 5:50 AM MST to 8:00 AM MST
Where
El Paso County, 1.52 mi ENE of Colorado Spgs to 2.92 mi SSW of Ft Carson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.837, -104.793

Strong storms produced heavy rain which flooded roadways from southern Colorado Springs into the Truckton area.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574610, 573320, 573321.